Properties of Lévy flights on an interval with absorbing boundaries

S. V. Buldyrev, M. Gitterman, S. Havlin, A. Ya Kazakov, M. G.E. Da Luz, E. P. Raposo, H. E. Stanley, G. M. Viswanathan

Research output: Contribution to journalConference articlepeer-review

56 Scopus citations


We consider a Lévy flyer of order α that starts from a point x0 on an interval [0,L] with absorbing boundaries. We find a closed-form expression for an arbitrary average quantity, characterizing the trajectory of the flyer, such as mean first passage time, average total path length, probability to be absorbed by one of the boundaries. Using fractional differential equations with a Riesz kernel, we find exact analytical expressions for these quantities in the continuous limit. We find numerically the eigenfunctions and the eigenvalues of these equations. We study how the results of Monte-Carlo simulations of the Lévy flights with different flight length distributions converge to the continuous approximations. We show that if x0 is placed in the vicinity of absorbing boundaries, the average total path length has a minimum near α = 1, corresponding to the Cauchy distribution. We discuss the relevance of these results to the problem of biological foraging and transmission of light through cloudy atmosphere.

Original languageEnglish
Pages (from-to)148-161
Number of pages14
JournalPhysica A: Statistical Mechanics and its Applications
Issue number1-4
StatePublished - 15 Dec 2001
EventInternational Workshop on Frontiers in the Physics of Complex Systems - Ramat-Gan, Israel
Duration: 25 Mar 200128 Mar 2001

Bibliographical note

Funding Information:
We are grateful to M.F. Shlesinger, J. Klafter, C. Tsallis, A. Marshak, A. Davis, and E. Barkai for helpful suggestions and critical comments. We thank NSF and CNPq for financial support.


Dive into the research topics of 'Properties of Lévy flights on an interval with absorbing boundaries'. Together they form a unique fingerprint.

Cite this